Tuesday, 21 September 2021
Department of Health
595. To ask the Minister for Health if a system has been put in place to record side-effects of Covid-19 vaccinations in the State; if such data will be published; and if he will make a statement on the matter. [44729/21]
The Health Products Regulatory Authority (HPRA) operates the national adverse reaction reporting system, through which healthcare professionals and members of the public can notify a report of a suspected adverse reaction (ADR) to vaccines on a voluntary basis.
It is important to note that the HPRA receives reports based on suspicion that an adverse experience may be associated with vaccination. This does not necessarily mean that the vaccine caused the adverse experience.The information received by the HPRA may also be limited at the time of initial reporting (for example the report may or may not specify whether the patient has been hospitalised), and more information about individual reports may become available through follow-up.
The majority of regularly reported suspected side effects are consistent with the types of events typically observed following vaccination, including those described in the product information for the individual vaccines. Whilst not experienced by everyone, all vaccines have some side effects, the vast majority of which are mild to moderate in nature. These side effects need to be continuously balanced against the benefits of preventing COVID-19 illness. Overall, the national reporting experience in Ireland, as well as international experience, continues to support the assessment that the benefits of COVID-19 vaccines outweigh the risks.
The HPRA has been publishing regular public safety updates on reporting experience with COVID-19 vaccines, including information on the numbers and nature of these reports. To date, 11 such updates have been published and are accessible from the HPRA website (www.hpra.ie/homepage/medicines/covid-19-updates/covid-19-vaccine-communications), with the most recent publication issued on September 9th.